Alert archive / Missouri / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 144, NWS Springfield, MO

June 27, 1997Lawrence County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jun 27, 1997, 9:29 PM CDT for Lawrence County, Missouri. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 27, 1997, 9:29 PM CDT (02:29 UTC)
Expired
Jun 27, 1997, 10:05 PM CDT
In force
36 min
Issued by
NWS Springfield, MO
Area
Whole counties

County Lawrence County, MO

The radar

The Springfield radar (KSGF), 41 km from the middle of the area, began a volume at 02:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 2.5 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1997-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2103 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1997-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2103 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1155 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

254 
WUUS1 KSGF 280230 RRA
SVRSGF
MOC109-280305-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
929 PM CDT FRI JUN 27 1997

* SEVERE THUNDERSTORM WARNING FOR
  LAWRENCE COUNTY - SOUTHWESTERN MISSOURI
 
* UNTIL 1005 PM CDT

* SOME AREAS AFFECTED
  MT VERNON AND HALLTOWN THROUGH 1000 PM
  AURORA AND MARIONVILLE BY 945 PM

* AT 927 PM SPRINGFIELD DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH
  AND LARGE HAIL THE SIZE OF PENNIES.  THIS STORM WAS LOCATED
  FROM MT VERNON TO HALLTOWN AND WAS MOVING EAST AT 15 MPH.
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND
DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.  STAY
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

GORDON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:10 PM CDT, 7 hours 19 minutes earlier.

Area forecast discussion, Jun 27, 2:10 PM CDT, 7 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
215 PM CDT FRI JUN 27 1997

FCST PROBLEMS...TSTM AND RAINFALL FOR THE WEEKEND.

WEAK UPPER LOW OVER WEST CENTRAL MISSOURI INDICATED BY PROFILERS AND
VISIBLE SATELLITE IS MOVING VERY SLOWLY EAST. A BAND OF HEAVY RAIN AND
THUNDERSTORMS MOVING THROUGH SOUTH CENTRAL MISSOURI ATTM. OTHER
SCATTERED STORMS DEVELOPING BEHIND THIS BAND WEST OF A LINE FROM WARSAW
TO SPRINGFIELD TO CASSVILLE. MOIST TROPICAL ATMOSPHERE WITH
PRECIPITABLE WATER VALUES OF 1.55 INCHES ON KSGF 12Z SOUNDING AND WEAK
FLOW ALOFT PRODUCING SLOW MOVING STORMS. SUPPLEMENTAL AND COOP OBSERVERS
INDICATE 1 TO 2 INCHES OF RAIN PER HOUR WITH THESE STORMS.

NGM AND ETA BOTH MOVE WEAK VORT FROM WEST CENTRAL INTO EAST CENTRAL
SECTIONS OF THE STATE OVER THE NEXT 24 TO 48 HRS. BROAD RIDGE IS
DEVELOPING OVER THE EASTERN HALF OF THE U.S. WEAK DISTURBANCES INDICATED
BY MODELS UNDERNEATH THE RIDGE OVER THE SOUTHERN PLAINS AND MID
MISSISSIPPI VALLEY. DISTURBANCES ARE HARD TO PINPOINT BUT NEXT
DISTURBANCE INDICATED BY WATER VAPOR LOOP OVER THE TEXAS PANHANDLE
PROGGED TO MOVE NORTHEAST TO SW MO BY EARLY SUNDAY. ETA A BIT STRONGER
WITH THIS FEATURE. NOTHING TO CHANGE THE MOISTURE LADEN AIR MASS OVER
THE CWA FOR THE NEXT 48 HRS.

DYNAMICS FOR ORGANIZED SEVERE THUNDERSTORMS IS WEAK ALTHOUGH ISOLATED
STORMS STILL POSSIBLE WITH OUTFLOW WINDS THE MAIN THREAT. OVER THE NEXT
24-48 HRS WE SHOULD SEE WAVES OF SCATTERED SLOW MOVING...EFFICIENT
CONVECTION OVER THE AREA. FAVORED TIMES WILL BE AFTERNOON AND EVENING
BUT CONVECTION WILL HANG AROUND AT NIGHT NEAR UPPER VORT CENTERS.

FOR TONIGHT...EVEN THOUGH A BIT OF A DRY SLOT INDICATED SOUTH OF THE
UPPER LOW IN SE KANSAS AND EXTREME SW MO...WOULD STILL LIKE TO CONTINUE
30 POPS FOR THIS AREA. WILL HAVE TO TAKE A LAST LOOK AT ACTIVITY OVER
EASTERN TWO THIRDS OF CWA TO DECIDE WHETHER OR NOT TO GO WITH
CATOGORICAL MENTION OF SCATTERED STORMS FOR TONIGHT. BELIEVE IN GENERAL
EASTERN HALF OF CWA WILL HAVE BEST CHANCE FOR PRECIP
TONIGHT...ESPECIALLY THIS EVENING. WOULD LIKE TO SEE THE MENTION OF
LOCALLY HEAVY RAIN POSSIBLE IN EASTERN CWA.

CCF:
SGF TT 067/085 067/085 067 26444
JLN TT 068/089 068/089 068 26344
*ALBERT

In the hours before

Local storm report, Jun 27, 5:58 PM CDT, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
558 PM CDT FRI JUN 27 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0150 PM    6NW BRANSON               MO   0.88 TO 1 INCH HAIL
06/27/97   STONE                          NICKLE TO QUARTER SIZE HAIL
                                          NEAR HIGHWAY 265 AND 76.

GORDON
Local storm report, Jun 27, 6:01 PM CDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
558 PM CDT FRI JUN 27 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0150 PM    6NW BRANSON               MO   0.88 TO 1 INCH HAIL
06/27/97   STONE                          NICKLE TO QUARTER SIZE HAIL
                                          NEAR HIGHWAY 265 AND 76.

GORDON

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 10:03 PM CDTSevere Thunderstorm WarningSGFChristian52 min
Jun 28, 7:21 AM CDTFlash Flood WarningSGFMcDonald, Newton3 hr
Jun 28, 7:29 AM CDTFlash Flood WarningSGFCamden3 hr
Jun 28, 2:14 PM CDTFlash Flood WarningSGFHowell, Shannon4 hr
Jun 28, 4:13 PM CDTFlash Flood WarningSGFMiller, Morgan5 hr
Jun 28, 4:21 PM CDTSevere Thunderstorm WarningSGFCamden, Miller49 min
Jun 28, 4:44 PM CDTFlash Flood WarningSGFCamden5 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.